Oklahoma, 2012

Excessive Heat in Oklahoma, July 19 to 20, 2012

July 19 to 20, 2012 · NWS TSA · 2 events in 2 counties and zones

Unseasonably hot temperatures and high humidity combined to produce dangerously hot conditions across portions of northeastern Oklahoma. Daily heat index values climbed into the 105 to 111 degree range with little relief occurring at night as temperatures only fell into the mid 70s to near 80.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
10
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Unseasonably hot temperatures and high humidity combined to produce dangerously hot conditions across portions of northeastern Oklahoma. Daily heat index values climbed into the 105 to 111 degree range with little relief occurring at night as temperatures only fell into the mid 70s to near 80.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 19, 11:04 AM CST, 56 minutes earlier.

Area forecast discussion, Jul 19, 11:04 AM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1204 PM CDT THU JUL 19 2012

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
LINGERING SHOWERS AND ISOLATED THUNDERSTORMS ACROSS SRN KS LIKELY
WILL REMAIN NORTH OF KBVO...THEREFORE WILL NOT CARRY AND CONVECTIVE
MENTION THIS AFTERNOON. THEEREFORE...VFR CONDITIONS CAN BE
EXPECTED AT ALL SITES THIS TAF ISSUANCE.

&&

.PREV DISCUSSION... /ISSUED 1029 AM CDT THU JUL 19 2012/

DISCUSSION...
BAND OF CONVECTION JUST ACROSS THE KS BORDER HAVING A DIFFICULT
TIME MAKING ANY SOUTHWARD PROGRESS. EXPECT AREAL COVERAGE TO
DISSIPATE WITH TIME...BUT HAVE LEFT LOW POPS IN UNTIL EARLY
AFTERNOON FOR THE FAR NORTHERN FRINGES OF THE FORECAST AREA.
OUTFLOW BOUNDARY WILL LIKELY HAVE LITTLE IMPACT ON
TEMPERATURES...AND CURRENT FORECAST HAS THOSE EFFECTS ACCOUNTED
FOR. SO OTHER THAN POP ADJUSTMENTS...REST OF FORECAST LEFT AS IS,

UPDATED ZFP/PFM/AFM...AND FRESHENED NPW ALREADY ISSUED

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 9 PM FRIDAY FOR OKZ055-OKZ060.

     EXCESSIVE HEAT WATCH FROM 1 PM SATURDAY TO 7 PM MONDAY FOR
     OKZ060.

     HEAT ADVISORY UNTIL 8 PM THURSDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ056-OKZ057-OKZ058-OKZ059-OKZ061-OKZ062-OKZ063-OKZ064-
     OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-
     OKZ073-OKZ074-OKZ075-OKZ076.

AR...HEAT ADVISORY UNTIL 8 PM THURSDAY FOR ARZ019-ARZ020.

     EXCESSIVE HEAT WARNING UNTIL 9 PM FRIDAY FOR ARZ029.

     EXCESSIVE HEAT WATCH FROM 1 PM SATURDAY TO 7 PM MONDAY FOR
     ARZ029.

&&

SHORT TERM...99
LONG TERM....99
AVIATION...23
Hazardous weather outlook, Jul 19, 4:09 AM CST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
509 AM CDT THU JUL 19 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-201000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
509 AM CDT THU JUL 19 2012

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS MORNING.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS MORNING.

FIRE WEATHER DANGER.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS MORNING.

DISCUSSION...
CONVECTION EARLY THIS MORNING IN SOUTHEASTERN KANSAS HAS PUSHED AN
OUTFLOW BOUNDARY TOWARD NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG THE LEADING EDGE OF
THIS BOUNDARY... AND MAY CONTINUE TO DO SO AS THE BOUNDARY MAKES
ITS WAY SOUTHWARD INTO OUR AREA. SOME STORMS MAY BE STRONG AND
APPROACH SEVERE LIMITS... WITH DAMAGING WINDS THE PRIMARY THREAT.

THE HEAT WILL BE BUILDING TO DANGEROUS LEVELS TODAY ACROSS THE ENTIRE
REGION. MANY AREAS REMAINED QUITE WARM OVERNIGHT... WHICH WILL
GIVE A RUNNING START TO THE EXCESSIVE HEAT EXPECTED LATER TODAY.
EXCESSIVE HEAT WARNINGS WILL BE IN EFFECT THIS AFTERNOON FOR THE
TULSA... BARTLESVILLE... AND FORT SMITH AREAS. AN EXCESSIVE HEAT
WATCH REMAINS IN EFFECT FOR ALL AREAS EXCEPT FAR NORTHWEST
ARKANSAS.

IN ADDITION TO THE HEAT... CONTINUED DRY CONDITIONS AND BREEZY
AFTERNOONS WILL ENHANCE THE WILDFIRE DANGER ACROSS THE REGION.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...DANGEROUS HEAT POTENTIAL.
SATURDAY...DANGEROUS HEAT POTENTIAL.
SUNDAY THROUGH WEDNESDAY...VERY HIGH FIRE WEATHER POTENTIAL...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
AN EXTENDED PERIOD OF EXCESSIVE HEAT WILL AFFECT THE ENTIRE REGION
AND PREVAIL AT LEAST INTO EARLY NEXT WEEK. AFTERNOON HEAT INDEX
VALUES ABOVE 105 DEGREES ARE LIKELY... WITH OVERNIGHT LOW
TEMPERATURES REMAINING QUITE WARM. ADDITIONALLY... ABUNDANT
DORMANT VEGETATION EXISTS DUE TO THE ONGOING DROUGHT. THE HOT AND
BREEZY AFTERNOONS WILL RESULT IN DAILY FIRE WEATHER CONCERNS.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
RESPONSES TO EXCESSIVE HEAT CONDITIONS WILL LIKELY BE NEEDED...
PARTICULARLY FRIDAY THROUGH MONDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 excessive heat. Local standard time, as filed.

Excessive Heat, Tulsa

When
July 19, 12:00 PM CST to July 20, 8:00 PM CST
Where
Tulsa forecast zone
Injuries
10 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Excessive Heat, Washington

When
July 19, 12:00 PM CST to July 20, 8:00 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402526, 402527.